MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ION; VISION PROBE

INTUITIVE SURGICAL, INC ION; VISION PROBE
Model Number 490206-01
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 08/08/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive an ion product to perform failure analysis.The peripheral vision probe was air leak tested per instructions for use (ifu) 553991 and failed on both attempts.Bubbles were rapidly emerging from the distal tip.Visual inspection found no external damage to the housing.When vigorously shaking the instrument, no fluid was audible.The cable adapter did not exhibit any fluid.The instrument was tested on an inhouse system and passed initialization on all 10 attempts.The vision probe illumination displayed a clear image.Setup and registration were completed without any issues.Field logs for system en0760 did not find any errors on the day of the procedure.Additional observation(s) not reported by site: the instrument was found to have a kinked shaft.The kink was observed during visual inspection and appears to be slightly flattened.The damage was found approximately 6.7 mm from the distal tip.The instrument was found to have discoloration on the distal tip.Yellowing is found below the distal tip.The instrument was found to have corrosion on the magnet of the connector.Visual inspection found white, hazy substances on several parts of the magnet.The rma was transferred to the failure analysis engineer team for further investigation.For clarification, the reported complaint is likely related to the observed air leak failure.A review of the available customer wally axis controller logic (wccl) trace logs for en0760, it appears the vision probe was last used on (b)(6) 2025.From the support logs, the vision probe was installed with 2 lives remaining and successfully decremented a life.No initialization failure or error was observed in the error logs.During primary failure analysis, the probe was installed on an in-house system 10 times and successfully initialized upon each install with no errors logged by the system.During advanced failure analysis, the probe was reinstalled on an in-house system 5 times and again successfully initialized upon each install with no errors.Given that the vision probe successfully initialized during in-house testing and that no errors were found in the customer logs, the vision probe was likely not returned for an initialization failure.Upon visual inspection, the shaft was observed to have a severe kink at approximately 6.7mm from the distal tip.The vision probe can become damaged when improperly handled or when excessive force is applied while inserting it down and removing it from the catheter tool channel.No corrosion or damage was observed on the pins.During inspection of the primary failure analysis images of the distal tip, it was noticed that one of the two illumination fibers was slightly protruding from the distal tip.However, during advanced failure analysis, the previously observed protruding fiber was found to be slightly recessed into the tip.It is possible that manipulation of the shaft caused it to become recessed.The protruding and later recessed fiber was likely due to a failure of the adhesive bonds that secures the fibers in the tip of the probe.The probe was opened up to check backend components.The wally camera paddle board (wcpb) was fully seated with the board lock engaged.Wcpb traces were observed to be centered on the board.No fluid intrusion in the backend was observed.Fiber service loops were observed in the backend.The fiber service loop in the backend allows for pistoning of the fibers within the vision probe shaft to accommodate changes in illumination, fiber tension during catheter articulation and therefore vision probe shaft manipulation.Upon manual manipulation of the fibers, one of the two fibers felt tight indicating that fiber movement might be slightly restricted.It is possible that the severe kink was slightly obstructing the movement.However, fiber service loops were present and no obstructions within the shaft id were observed, indicating that the fiber was likely sufficiently free to piston when the backend was closed.One fiber was observed to have loctite remaining on the distal tip of the fiber and on the distal tip of the vision probe.The fiber appeared intact with no missing pieces.The recessed fiber appeared intact with no missing pieces and with some loctite present at distal tip.Additionally, the distal tip of the recessed fiber appeared to be kinked.All fiber pieces were confirmed to be present in the device.Due to the presence of the loctite bond to be intact in one fiber and the other fiber having a kink, it appears that the high force was transferred to the adhesive bond at the tip, leading to the fiber bond failing and the fiber being protruded and then pulled back into the tip.It is possible that the shaft severe kink may have contributed to high forces transferred to the adhesive bond.However, due to the vision probe successfully initializing in-house and the internal components remaining intact at the location of the kink, it does not appear likely that the kink would have led to high enough force transferred to the distal tip to cause the adhesive joint of the illumination fibers to fail.There is a potential for fragments of adhesive or fiber due to this failure mode as the adhesive bond failed at the distal tip which enters the patient.Note that no confirmed missing pieces were observed; however, the detached fragment code is being added due to the potential for missing pieces.Contamination was observed on the distal tip fibers.It appears likely that fluid was introduced inside the vision probe through the tip at the location of the failed fiber bond and contaminated the fibers.Air leak test was reperformed per ifu 553991 and failed.A steady stream of bubbles was observed from the tip.The leak test failure was observed at the location of the illumination fiber and is due to an insufficient seal at the distal tip.Additional observations that are unrelated to the reported complaint: wcpb traces were observed to be narrow.It is likely that there was supplier setup/templating error during supplier manufacturing leading to the traces being too narrow.Narrow traces can lead to poor connection between the wcpb and the mating connector on the wled.However, the traces appeared to be centered with the contact points and the probe successfully initialized in-house, so it is unlikely that the narrowed traces contributed to an initialization failure.The vision probe magnet appeared to have a white residue, indicating corrosion.The oxidized nickel plating is likely due to exposure to reprocessing chemicals, such as peracetic acid (paa).Discoloration was observed at the vision probe tip.Discoloration at the tip is likely a result of material oxidation of the stainless steel under the laminated jacket.The oxidation is attributed to un-passivated surface area due to debris from the manufacturing process moving after passivation, exposing un-passivated stainless steel.Evidence of fluid intrusion at the distal tip was observed.It is possible that the fluid intrusion accelerated the observed oxidation since un-passivated metal is more susceptible to oxidation, which manifests as discoloration.While a definitive root-cause cannot be established based on the information provided, a potential cause of the instrument being reported is due the protruding fiber found, which, per advanced investigation is probable due to a failure of the adhesive bonds that secures the fibers in the tip of the probe.High forces may be involved that were transferred from the tip causing the fiber bond to fail.However, given that the vision probe successfully initializes during in-house testing and the internal components remained intact in their position is unlikely that the issue would contribute to a vision probe failure.The potential fragments at the distal tip from the damaged adhesive bond issue.
 
Event or Problem Description
It was reported that the customer experienced an issue with a peripheral vision probe.No fragment fell into the patient and there was no report of patient injury.No other information was provided.

Brand Name
ION
Common Device Name
VISION PROBE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key23753627
Report Number2955842-2025-47901
Device Sequence Number5904258
Product Code EOQ
UDI-Device Identifier00886874121184
UDI-Public(01)00886874121184(10)M10250502
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K212048
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 12/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490206-01
Device Catalogue Number490206
Device Lot NumberM10250502 0035
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/18/2025
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/13/2025
Initial Report FDA Received Date12/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM.
Patient SexUnknown